Minnesota, 2019

Hail and Damaging Winds in Minnesota, August 20, 2019

August 20, 2019 · NWS FGF · 11 events in 4 counties and zones

The combination of the low level jet (strong wind speeds) and warm advection helped fuel several severe thunderstorms from the late evening of August 19th through the early morning hours of August 20th. The first severe thunderstorm occurred just north of Devils Lake, North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The combination of the low level jet (strong wind speeds) and warm advection helped fuel several severe thunderstorms from the late evening of August 19th through the early morning hours of August 20th. The first severe thunderstorm occurred just north of Devils Lake, North Dakota. Later severe storms generally tracked from the Devils Lake region, through the Ada-Twin Valley area, and then into portions of west central Minnesota. The storms mainly produced large hail, but at least one storm produced a bow echo and damaging winds across west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 20, 1:36 AM CST, 54 minutes earlier.

Area forecast discussion, Aug 20, 1:36 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
236 AM CDT Tue Aug 20 2019

.SHORT TERM...(Today and tonight)
Issued at 236 AM CDT Tue Aug 20 2019

There have been a couple severe thunderstorm warnings early this
morning, but so far nothing really substantial has taken off. The
Mayville radar currently shows activity extending from near
Jamestown up into the Devils Lake region and northern Red River
Valley. The system is a little disjointed overall, with the main
surface low just southeast of Minot. There is a boundary extending
northeast from this low, basically along a Rugby to Walhalla line,
with south winds south of the line and north winds to the north of
it. However, it is not getting a really strong push of either cold
air or strong winds behind it. Instead, the storms so far have
been based higher, feeding off the low level warm advection and
the 850mb jet.

Basically these features will translate eastward overnight, which
may allow for a few storms to pulse up to severe levels. Most high
resolution model guidance wants to bring an upswing in this
activity as it moves into the northern Red River Valley and
adjacent areas of northwest Minnesota in the pre-dawn hours. The
area of northwest Minnesota was the area SPC upgraded into a
slight risk for severe weather earlier this past evening. If there
was a stronger front would have much higher confidence in an
upswing in storm activity. As it sits now, hard to believe more
than scattered storm activity will continue, bringing more general
storms than severe storms. So will just continue to monitor
conditions through the rest of the night. Removed the severe
wording for now and reduced precipitation chances into more of a
50 to 60 percent range. If an upswing does happen to occur or the
storms begin to show more organization, will update the forecast
accordingly.

The storms should exit the eastern or southeastern FA sometime by
mid to late morning. The lingering cloud cover should also exit
off to the east, resulting in another mainly sunny day. Breezy
north winds will arrive by afternoon, but they will decrease
again by early evening. Tonight will feel a little fall like
again, as temperatures fall under clear skies and light winds.

.LONG TERM...(Wednesday through Monday)
Issued at 236 AM CDT Tue Aug 20 2019

Wednesday should continue with the north-northwest winds, but not
quite as gusty. Expect a good amount of sun again with coolish
highs in the 70s.

For Wednesday through Friday, quiet and slightly cooler than normal
weather develops as strong surface high pressure builds through the
Northern Plains. This will yield daily high temperatures in the 70s
and overnight lows in the 40s and 50s. Initially, cool and dry
northwest flow aloft persists upstream of an upper low near Hudson
Bay, but by Thursday, this system begins to progress eastward,
giving way to upper level ridging building into the Northern Plains
and Canadian Prairie. The influence of ridging will linger into
early Friday, but low level warm air advection will have little time
to take hold before the next disturbance advances toward the Plains
heading into the weekend.

For Friday through the weekend, chances for showers and storms
develop as the pattern becomes more active with multiple rounds of
upper level shortwaves progressing into the Northern Plains.
Confidence in timing and placement of these features is low at this
point, but ensemble guidance suggests more likely off and on rain in
the region with higher rain chances on Friday/Friday night and
Sunday into Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1144 PM CDT Mon Aug 19 2019

Scattered t-storms thru the night/early Tuesday which may affect
TAF sites or nearby. Outside of any storms VFR conditions. Tuesday
daytime will see north wind increase to 10-15 kts with gusts 20
kts at times. A period of MVFR cigs psbl around or just past 12z
esp in the RRV and MN just behind the cold front.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...Godon/BP
AVIATION...Riddle
Hazardous weather outlook, Aug 20, 2:15 AM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
315 AM CDT Tue Aug 20 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-210815-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
315 AM CDT Tue Aug 20 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible into the morning
hours, especially along the Red River Valley into adjacent areas
of northwest and west central Minnesota. The main hazards will be
large hail up to golf ball size and damaging wind gusts up to 60
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorms are possible from Thursday night through
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Local storm report, Aug 19, 10:37 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1137 PM CDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             4 ENE LEEDS             48.31N 99.36W
08/19/2019  E1.00 INCH       Benson             ND   BROADCAST MEDIA

            MEDIA RECEIVED PHOTO OF QUARTER SIZED DIAMETER HAIL

&&

BP
Local storm report, Aug 20, 12:33 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
133 AM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             2 N DEVILS LAKE         48.14N 98.87W
08/20/2019  M1.00 INCH       Ramsey             ND   PUBLIC

&&

DRIDDLE
Special weather statement, Aug 20, 1:17 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
217 AM CDT Tue Aug 20 2019

NDZ027-029-030-200815-
Steele ND-Traill ND-Grand Forks ND-
217 AM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAND FORKS...
NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES UNTIL 315 AM
CDT...

At 216 AM CDT, Doppler radar was tracking a strong thunderstorm near
Logan Center, or 31 miles west of Grand Forks, moving southeast at 35
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kempton around 225 AM CDT.
  Northwood around 230 AM CDT.
  Hatton around 245 AM CDT.
  Holmes around 250 AM CDT.
  Reynolds around 305 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4770 9787 4804 9786 4784 9701 4747 9703
TIME...MOT...LOC 0716Z 297DEG 33KT 4780 9772

Riddle
Special weather statement, Aug 20, 1:24 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
224 AM CDT Tue Aug 20 2019

NDZ026-200815-
Nelson ND-
224 AM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NELSON COUNTY UNTIL 315
AM CDT...

At 223 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Lakota, or 27 miles southeast of Devils Lake, moving
east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will affect areas east of Stump Lake to south of
Michigan.  Other thunderstorms are occurring in the area as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4806 9835 4790 9788 4767 9789 4782 9850
TIME...MOT...LOC 0723Z 287DEG 25KT 4795 9832

Riddle
Local storm report, Aug 20, 2:00 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
300 AM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     HAIL             HATTON                  47.64N 97.46W
08/20/2019  E1.50 INCH       TRAILL             ND   PUBLIC

            FACEBOOK PHOTO OF LARGE HAIL UP TO PING PONG BALL SIZE IN
            HATTON

&&

BP

The radar

The Fargo/Grand Forks radar (KMVX), 55 km away, was scanning. The volume nearest the first event began at 08:29 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Norman

When
August 20, 2:30 AM CST
Where
Norman County, 0.94 mi E of Perley
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
47.180, -96.800

Hail, Norman

When
August 20, 3:00 AM CST
Where
Norman County, 1.87 mi E of Gary
Measured
1.25 in hail
Reported by
Public
Coordinates
47.380, -96.230

Thunderstorm Wind, Norman

When
August 20, 3:15 AM CST
Where
Norman County, 4.7 mi WNW of Twin Vly Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.300, -96.390

A few trees were snapped and crops were laid flat across portions of western Lake Ida Township.

Hail, Norman

When
August 20, 3:30 AM CST
Where
Norman County, 0.84 mi SE of Twin Vly
Measured
1 in hail
Reported by
Public
Coordinates
47.260, -96.260

Thunderstorm Wind, Becker

When
August 20, 3:52 AM CST
Where
Becker County, 3.73 mi NNE of Ogema
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.150, -95.920

Large branches and power lines were blown down along highway 59.

Thunderstorm Wind, Becker

When
August 20, 4:05 AM CST
Where
Becker County, 4.23 mi E of White Earth
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.100, -95.780

Roofing and siding were torn off a trailer home and numerous large branches were blown down near Nett Lake.

Thunderstorm Wind, Becker

When
August 20, 4:25 AM CST
Where
Becker County, 4.18 mi NE of Tamarac Refuge
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.020, -95.570

Extensive tree damage occurred along county road 143 in the Tamarac Wildlife Refuge.

Hail, Becker

When
August 20, 4:48 AM CST
Where
Becker County, 0.69 mi S of Evergreen
Measured
1 in hail
Reported by
Social Media
Coordinates
46.760, -95.450

Dime to quarter sized hail fell.

Hail, Otter Tail

When
August 20, 5:00 AM CST
Where
Otter Tail County, 4.93 mi S of Butler
Measured
1 in hail
Reported by
Public
Coordinates
46.610, -95.370

Hail, Wadena

When
August 20, 5:30 AM CST
Where
Wadena County, 1.68 mi NW of Verndale
Measured
1 in hail
Reported by
Public
Coordinates
46.420, -95.040

Hail, Wadena

When
August 20, 5:36 AM CST
Where
Wadena County, Wadena
Measured
0.75 in hail
Reported by
Public
Coordinates
46.450, -95.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837722, 837723, 837724, 837725, 837726, 837727, 837728, 837729, 837730, 837731, 837732.